Tennessee, 2013

Flash Flood and Lightning Strike in Tennessee, July 21, 2013

July 21, 2013 · NWS OHX · 2 events in 1 county or zone

Scattered thunderstorms containing very heavy downpours impacted Middle Tennessee during the afternoon hours. Flash flooding occurred in Lawrence County as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms containing very heavy downpours impacted Middle Tennessee during the afternoon hours. Flash flooding occurred in Lawrence County as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 21, 1:40 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 21, 1:40 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT SUN JUL 21 2013

.DISCUSSION...A VERY MOIST AND UNSTABLE ENVIRONMENT WAS PRESENT
ACROSS MID TN TODAY WITH PW VALUES AROUND 2 INCHES AND SURFACE DEW
POINTS IN THE LOWER 70S. DAYTIME HEATING AND THE INTERACTION OF
SEVERAL OUTFLOW BOUNDARIES HAD CAUSED NUMEROUS THUNDERSTORMS TO
BLOSSOM. LOCALLY HEAVY DOWNPOURS WERE OCCURRING THANKS TO
EFFICIENT RAIN PROCESSES AND SLOW STORM MOVEMENT UNDER 10KT.
ALSO A FEW STORMS WERE PRODUCING BRIEF GUSTY WINDS... SUB-SEVERE
SO FAR.

MOIST AND MODERATELY UNSTABLE CONDITIONS WILL CONTINUE THROUGH
MONDAY. THUNDERSTORMS WILL REMAIN LIKELY AS SHORTWAVE ENERGY COMES
FROM THE CENTRAL PLAINS... ACROSS THE TN VALLEY VALLEY REGION.
NUMEROUS STORMS WILL BE RUMBLING INTO THIS EVENING...THEN THERE
MAY BE A DECREASE IN ACTIVITY AFTER SUNSET. BUT ACTIVITY IS
EXPECTED TO PICK UP AGAIN IN COVERAGE LATER IN THE NIGHT AS THE
APPROACHING SHORTWAVE BEGINS TO HAVE GREATER INFLUENCE. WIDESPREAD
SHOWERS AND STORMS WILL BE CONTINUING INTO MONDAY...WITH THE
HEAVIEST ACTIVITY OVER THE EAST HALF.

MAIN IMPACTS FROM THUNDERSTORMS THROUGH MONDAY WILL CONTINUE TO BE
LOCALLY HEAVY DOWNPOURS AND SOME GUSTY WINDS. THROUGH MONDAY YOU
CAN EXPECT SEVERAL SIGNIFICANT WX ADVISORIES AND PERHAPS 1 OR 2
BRIEF SEVERE WARNINGS. ALSO...YOU CAN EXPECT SOME FLOOD ADVISORIES
AND PERHAPS A FEW FLASH FLOOD WARNINGS. WE ARE NOT ISSUING ANY
FLOOD WATCHES AT THIS TIME SINCE WE DO NOT ANTICIPATE A WIDESPREAD
EVENT. BUT...IF HEAVY RAINFALL EVENTUALLY FOCUSES OVER PARTICULAR
AREAS...WE MAY NEED TO POST A WATCH. AREAL AVERAGE RAINFALL
THROUGH MONDAY IS EXPECTED TO BE IN THE 1 - 1.5 INCH RANGE...BUT
THE HEAVIER STORMS WILL PRODUCE SEVERAL INCHES IN SOME SPOTS.

RAIN CHANCES WILL DECREASE MONDAY NIGHT THROUGH TUESDAY
MORNING...THEN ANOTHER WAVE IN THE UNSETTLED NORTHWEST FLOW WILL
ENHANCE THUNDERSTORM CHANCES TUESDAY PM. RIGHT NOW...FORECAST
SOUNDINGS LOOK MORE UNSTABLE...SO A FEW MAY BE SEVERE.

MODELS ARE STILL IN AGREEMENT WITH NORTHWEST FLOW ALOFT CONTINUING
THROUGH THE REST OF THE FORECAST PERIOD. THE EASTERN TROUGH WILL
SHARPEN ENOUGH TO BRING A BREAK FROM THUNDERSTORMS WITH A SHOT OF
DRIER AIR THURSDAY AND FRIDAY. THE TURBULENT PATTERN RETURNS NEXT
WEEKEND WITH THUNDERSTORMS POSSIBLE AGAIN.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  88  72  90 /  70  70  40  50
CLARKSVILLE    70  87  70  89 /  70  60  30  50
CROSSVILLE     68  80  68  83 /  70  80  50  50
COLUMBIA       72  88  72  90 /  70  70  40  50
LAWRENCEBURG   71  87  71  89 /  70  80  40  50
WAVERLY        71  88  71  90 /  70  60  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 10:14 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1114 AM CDT SUN JUL 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221615-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1114 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE
TENNESSEE THROUGH TONIGHT. A FEW STORMS COULD BE STRONG WITH WIND
GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE...ESPECIALLY IN
LOW LYING AND OTHER TYPICALLY FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY
ACROSS MIDDLE TENNESSEE. A FEW STORMS COULD BE STRONG WITH WIND
GUSTS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY
RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE...ESPECIALLY IN
LOW LYING AND OTHER TYPICALLY FLOOD PRONE AREAS.

55

In the hours before

Special weather statement, Jul 21, 12:18 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
118 PM CDT SUN JUL 21 2013

TNZ061-075-211845-
BEDFORD-MARSHALL-
118 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEDFORD AND MARSHALL
COUNTIES...

AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEWISBURG...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CORNERSVILLE...LEWISBURG...BELFAST
AND FARMINGTON.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3532 8685 3530 8686 3531 8688 3545 8695
      3546 8692 3549 8689 3564 8657 3539 8644
      3535 8655 3537 8659 3534 8660 3528 8682

SHAMBURGER
Special weather statement, Jul 21, 12:35 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT SUN JUL 21 2013

TNZ025-026-211900-
CHEATHAM-DICKSON-
135 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEATHAM AND NORTHEAST
DICKSON COUNTIES...

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ASHLAND CITY...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CHEATHAM DAM...ASHLAND CITY AND
PLEASANT VIEW.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 MPH
ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8697 3638 8697 3639 8694 3638 8691
      3636 8691 3625 8698 3621 8699 3618 8722
      3636 8727 3636 8725 3641 8705

SHAMBURGER
Special weather statement, Jul 21, 12:47 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
147 PM CDT SUN JUL 21 2013

TNZ007-008-026-027-211915-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
147 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEATHAM...NORTHERN
DAVIDSON...SOUTHERN ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR JOELTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT VIEW...BEAMAN PARK...
JOELTON...WHITES CREEK...RIDGETOP...GREENBRIER AND GOODLETTSVILLE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3649 8663 3623 8659 3621 8703 3642 8706

SHAMBURGER
Special weather statement, Jul 21, 1:12 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT SUN JUL 21 2013

TNZ007-008-026-027-212000-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
212 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...SOUTHERN
ROBERTSON AND SOUTHWESTERN SUMNER COUNTIES...

AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR JOELTON...MOVING EAST AT 20 MPH. ANOTHER
STRONG STORM WAS LOCATED NEAR ASHLAND CITY...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BEAMAN PARK...
WHITES CREEK...RIDGETOP...MADISON...GOODLETTSVILLE...MILLERSVILLE...
OLD HICKORY...LAKEWOOD...HENDERSONVILLE...AND NASHVILLE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3647 8663 3615 8658 3615 8711 3641 8701

SHAMBURGER
Special weather statement, Jul 21, 1:35 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SUN JUL 21 2013

TNZ094-212000-
LAWRENCE-
235 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAWRENCEBURG...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HENRYVILLE...LAWRENCEBURG AND
ETHRIDGE.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3536 8751 3544 8728 3543 8724 3544 8722
      3543 8721 3531 8721 3529 8723 3529 8721
      3521 8722 3521 8721 3520 8721 3518 8747

SHAMBURGER
Special weather statement, Jul 21, 1:39 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 PM CDT SUN JUL 21 2013

TNZ063-064-078-212015-
CANNON-DE KALB-WARREN-
239 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...SOUTHERN DE KALB AND
NORTHERN WARREN COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF WOODBURY...MOVING EAST AT 15
MPH.

SOME LOCATIONS IN THE PATH INCLUDE SMITHVILLE AND GREEN HILL.

FREQUENT LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WINDS OF 40 TO
45 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3576 8567 3575 8605 3593 8607 3599 8570

SHAMBURGER

The radar

The Northeast Alabama radar (KHTX), 121 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Lawrence

When
July 21, 2:35 PM CST to 5:00 PM CST
Where
Lawrence County, 1.56 mi NNW of Lawrenceburg to 1.72 mi SE of Gaitherville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.269, -87.345

The Lawrence County Emergency Manager reported multiple instances of flash flooding in the city of Lawrence. 1 to 2 feet of water was covering Highway 43 near Weakley Creek Road. Roads were impassable from Highway 43 west to Buffalo Road. First Avenue was also reported to have high water.

Lightning, Lawrence

When
July 21, 2:35 PM CST
Where
Lawrence County, 0.61 mi SSW of Lawrenceburg
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.242, -87.335

Lightning was reported to have struck the 911 call center rendering it without power.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467337, 467338.